Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 147, NWS Grand Forks, ND

July 31, 20105 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2010, 9:39 PM CDT for 5 counties in Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2010, 9:39 PM CDT (02:39 UTC)
Expired
Jul 31, 2010, 10:08 PM CDT
In force
29 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beltrami County, MN, Clearwater County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 122 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 6:17 PM CDTSevere Thunderstorm WatchSPC6 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:21 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jul 31, 3:21 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
321 PM CDT SAT JUL 31 2010

.SHORT TERM...
MODELS INITIALIZED WELL AND GFS/ECMWF SEEM TO BE MOST CONSISTENT
OVER PREVIOUS RUNS SO FAVORING A BLENDED SOLN FOR NOW.

MAIN QUESTION FOR THIS PACKAGE IS TIMING FOR ONSET OF CONVECTION
DURING THE EVENING AND OVERNIGHT HOURS. WEAK HIGH PRESSURE IS
EXPECTED TO GIVE WAY TO LOW PRESSURE DEVELOPING IN ERN MT/WRN ND
WITH SRLY FLOW OVER THE FA. MODELS INDICATING THE NOSE OF A 30 TO 35
KT 850 HPA JET OVER CENTRAL ND WHICH IS EXPECTED TO SHIFT E DURING
THE OVERNIGHT HOURS. WITH THE LOW LEVEL CONVERGENCE...EXPECT SCT
TSTMS TO DEVELOP IN THE DVL BASIN IN THE EARLY MORNING HOURS.

FOR SUNDAY...AREA OF GREATEST DYNAMICS LOOK TO SHIFT OVER THE FA
DURING THE DAY. NOSE OF LOW LEVEL JET APPEARS TO BE OVER THE VALLEY
AROUND 18Z. FCST SOUNDINGS SHOW PWATS OF AT LEAST 1.5 INCHES...WITH
ABUNDANT BOUNDARY LAYER MOISTURE AND SFC DEWPOINTS IN THE LOW TO MID
60S. THUS...CAPE VALUES ARE EXPECTED TO BE IN THE 1500 TO 2000 J/KG
RANGE. A SHORTWAVE PROPAGATING THRU THE FLOW AT 500 HPA SHOULD HELP
WITH LIFT. THEREFORE...CONDITIONS SHOULD BE FAVORABLE FOR SEVERE
WEATHER DURING THE AFTERNOON AND EVENING HOURS. OTHERWISE...SHOULD
GET A BIT OF A BREAK MON AFTERNOON INTO TUE AS WEAK HIGH PRESSURE
DRIFTS ACROSS THE AREA AGAIN.

.LONG TERM (WED-FRI)...
REGION TO REMAIN IN MID LEVEL ZONAL PATTERN THROUGH PERIOD. TIMING
OF PROGRESSIVE WAVES THROUGH FLOW WILL BE PRIMARY CHALLENGE. BEST
POTENTIAL LOOKS TO BE LATE IN THE WORK WEEK AS LOW PRESSURE OVER
NORTHERN HIGH PLAINS SHIFTS EAST PROVIDING LOW LEVEL CONVERGENCE.
TEMPERATURES LOOK SEASONAL THROUGH PERIOD.

&&

.AVIATION...
MVFR CU FIELD ACROSS WESTERN MN WILL CONTINUE TO LIFT INTO VFR
RANGES BY MID AFTERNOON. EXPECT SPOTTY CONVECTION TO REACH WESTERN
FA THIS EVENING HOWEVER VFR CIGS/VSBY EXPECTED EXCEPT BRIEF MVFR IN
STRONGER STORMS LATER TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPKINS/VOELKER
Hazardous weather outlook, Jul 31, 7:00 AM CDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SAT JUL 31 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT SAT JUL 31 2010

...SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...LATE TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT OVER PARTS OF
EASTERN NORTH DAKOTA. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED SUNDAY OVER ALL
OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA.
THE STORMS WILL MOAT LIKELY BE SEVERE IN THE AFTERNOON AND EVENING
HOURS. THE STORMS MAY PRODUCE SOME LARGE HAIL...DAMAGING WINDS
AND A FEW TORNADOES.

A LOW LEVEL JET WILL BRING MOIST UNSTABLE NORTHWARD. AN UPPER
LEVEL DISTURBANCE WILL COOL AIR ALOFT AND DESTABILIZE THE
ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

In the hours before

Local storm report, Jul 31, 6:37 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
637 PM CDT SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             5 W WALHALLA            48.92N 98.03W
07/31/2010  E1.25 INCH       CAVALIER           ND   PUBLIC

&&

WBARRETT
Special weather statement, Jul 31, 7:14 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
714 PM CDT SAT JUL 31 2010

MNZ004-010115-
KITTSON MN-
714 PM CDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR KITTSON COUNTY UNTIL 815 PM
CDT...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES NORTH OF HALLOCK...OR 37 MILES NORTHEAST OF
GRAFTON...MOVING TO THE EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
LANCASTER AROUND 725 PM CDT.
LAKE BRONSON AROUND 750 PM CDT.
HALMA AROUND 800 PM CDT.
KARLSTAD AROUND 815 PM CDT.

THE STORM MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HOPKINS
Special weather statement, Jul 31, 7:21 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
721 PM CDT SAT JUL 31 2010

NDZ007-008-016-054-010115-
CAVALIER ND-EASTERN WALSH COUNTY ND-PEMBINA ND-WESTERN WALSH COUNTY
ND-
721 PM CDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALSH...SOUTHEASTERN
CAVALIER AND SOUTHWESTERN PEMBINA COUNTIES UNTIL 815 PM CDT...

AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 16 MILES NORTHWEST OF PARK RIVER...OR 22 MILES SOUTHEAST
OF LANGDON...MOVING TO THE SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
EDINBURG AROUND 740 PM CDT.
HOOPLE AROUND 755 PM CDT.
PARK RIVER AROUND 805 PM CDT.
PISEK AND NASH AROUND 815 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

HOPKINS
Special weather statement, Jul 31, 8:13 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
813 PM CDT SAT JUL 31 2010

MNZ001-007-NDZ016-010215-
EASTERN WALSH COUNTY ND-WEST MARSHALL MN-WEST POLK MN-
813 PM CDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN WALSH...
NORTHWESTERN POLK AND SOUTHWESTERN MARSHALL COUNTIES UNTIL 915 PM
CDT...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 11 MILES WEST OF WARREN...OR 22 MILES NORTH OF GRAND
FORKS...MOVING TO THE SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
MARCH AROUND 825 PM CDT.
WARREN AND TABOR AROUND 835 PM CDT.
ANGUS AROUND 850 PM CDT.

THE STORM MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HOPKINS
Special weather statement, Jul 31, 8:51 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
851 PM CDT SAT JUL 31 2010

MNZ001-002-014-015-NDZ027-010245-
EAST POLK MN-GRAND FORKS ND-NORMAN MN-RED LAKE MN-WEST POLK MN-
851 PM CDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR POLK...SOUTHEASTERN GRAND
FORKS...SOUTHWESTERN RED LAKE AND NORTHEASTERN NORMAN COUNTIES UNTIL
945 PM CDT...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR EAST GRAND FORKS...OR NEAR GRAND FORKS...MOVING TO
THE SOUTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
KEY WEST AND DAVIDSON AROUND 900 PM CDT.
FISHER AND EUCLID AROUND 905 PM CDT.
ELDRED AROUND 910 PM CDT.
CROOKSTON AROUND 915 PM CDT.

THE STORM MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HOPKINS
Local storm report, Jul 31, 9:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
921 PM CDT SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     FISHER                  47.80N 96.80W
07/31/2010  M59 MPH          POLK               MN   FIRE DEPT/RESCUE

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:23 PM CDTSevere Thunderstorm WarningFGFNorman, Polk, Red Lake34 min
Jul 31, 8:35 PM CDTSevere Thunderstorm WarningFGFTowner55 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.